Alert archive / Alabama / Special Weather Statements in 2016

Special Weather Statement, NWS Birmingham, AL

August 18, 2016DeKalb County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 18, 2016, 2:13 PM CDT for DeKalb County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2016, 2:13 PM CDT (19:13 UTC)
Expired
Aug 18, 2016, 2:45 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 72 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1138 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWUS84 KBMX 181913
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT THU AUG 18 2016
 
ALZ020-181945-
CHEROKEE AL-
213 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE COUNTY
UNTIL 245 PM CDT...

AT 213 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LITTLE RIVER FALLS...OR 7 MILES NORTHEAST OF LITTLE RIVER CANYON
NATIONAL PRESERVE...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LITTLE RIVER CANYON NATIONAL PRESERVE...GAYLESVILLE...BLANCHE...
LITTLE RIVER FALLS...WESTERN WEISS LAKE...FULLERTON...CHESTERFIELD...
BROOMTOWN...NEW MOON AND LITTLE RIVER CANYON NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3452 8551 3449 8550 3423 8545 3429 8574
      3436 8566 3437 8563 3439 8562 3440 8563
      3440 8561 3444 8558 3449 8557 3449 8556
      3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 1913Z 210DEG 23KT 3444 8553 

$$

32/DAVIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 18, 2:01 PM CDT, 12 minutes earlier.

Area forecast discussion, Aug 18, 2:01 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
201 PM CDT THU AUG 18 2016

.DISCUSSION...

An uptick in coverage this afternoon as the upper ridge continues
to weaken over the area and some weak upper lift traverses across
the tennessee valley. Most of this is diurnally aided, however
lingering showers/storms have maintained themselves through the
past couple of evenings, so some isolated storms could very well
continue deep into the evening hours tonight.

Above average rain chances for Friday through Sunday as ample
moisture will work with a digging trough and frontal boundary.
Looks like most locations will see some rainfall through this
period. Drier air behind the boundary will push into the state and
limit any showers to the far southern counties on Monday with dry
conditions taking hold of the area thereafter. Pleasant
temperatures and humidity behind the front considering it is still
August.

88

&&

.AVIATION...
18Z TAF Discussion.

Afternoon satellite and radar shows developing storms primarily over
the north eastern portion of the CWA, near KBHM, KEET, KASN, and
KANB.  This afternoon and early evening day time heating will
instigate scattered thunderstorms for all sites however VFR
conditions will prevail.  Winds will remain light throughout the TAF
period and likely become more variable in the overnight hours.  A
chance of rain returns tomorrow morning, primarily for northern
sites.

92

&&

.FIRE WEATHER...

A hot and humid airmass will remain in place through the rest of
the week and into the weekend, with scattered afternoon and
evening showers and storms each day. Less humid air will make its
way into the state early next week. Critical fire weather
conditions are not expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     72  87  72  88  73 /  30  70  40  60  40
Anniston    73  88  73  88  73 /  30  60  40  50  30
Birmingham  74  88  74  88  75 /  30  60  40  50  30
Tuscaloosa  74  89  74  89  74 /  40  60  40  50  20
Calera      74  89  73  88  74 /  30  60  40  50  30
Auburn      73  90  73  89  73 /  30  40  30  40  20
Montgomery  75  93  75  92  75 /  30  30  30  40  20
Troy        73  92  74  91  73 /  30  20  20  40  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 18, 5:33 AM CDT, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
533 AM CDT THU AUG 18 2016

ALZ011>015-017>050-191345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
533 AM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

HEAT INDICES WILL RISE ABOVE 100F MAINLY SOUTH OF I-20 BEGINNING
AROUND MIDDAY. ALONG AND SOUTH OF A LINE FROM DEMOPOLIS TO SELMA
TO PHENIX CITY, HEAT INDICES COULD REACH 105F FOR AN HOUR OR TWO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 18, 1:29 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
129 PM CDT THU AUG 18 2016

ALZ047-181900-
LEE AL-
129 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LEE COUNTY UNTIL
200 PM CDT...

AT 128 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
OPELIKA. THIS STORM WAS NEARLY STATIONARY.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
OPELIKA...BEULAH...BEANS MILL AND MOUNT JEFFERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3272 8512 3271 8512 3258 8531 3265 8545
      3273 8539 3273 8529 3275 8528 3275 8514
      3274 8511
TIME...MOT...LOC 1828Z 132DEG 4KT 3266 8533

32/DAVIS
Special weather statement, Aug 18, 1:31 PM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
131 PM CDT THU AUG 18 2016

ALZ018-026-181915-
ST. CLAIR AL-ETOWAH AL-
131 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR ST. CLAIR AND SOUTHWESTERN ETOWAH
COUNTIES UNTIL 215 PM CDT...

AT 131 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM STEELE TO NEAR BALD ROCK. MOVEMENT WAS EAST AT
5 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GADSDEN...PELL CITY...MOODY...RAINBOW CITY...HOKES BLUFF...
SPRINGVILLE...ODENVILLE...ATTALLA...GLENCOE...MARGARET...ASHVILLE...
RIVERSIDE...RAGLAND...OHATCHEE...STEELE...BRANCHVILLE...
LOGAN MARTIN LAKE...BALD ROCK...NEELY HENRY LAKE AND SOUTHSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3398 8589 3391 8593 3392 8593 3391 8597
      3386 8600 3384 8607 3377 8604 3371 8614
      3367 8615 3370 8618 3369 8620 3362 8617
      3361 8620 3359 8619 3359 8622 3354 8619
      3349 8624 3359 8654 3401 8622
TIME...MOT...LOC 1831Z 271DEG 5KT 3396 8620 3363 8645

32/DAVIS
Special weather statement, Aug 18, 1:42 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CDT THU AUG 18 2016

ALZ024-181915-
JEFFERSON AL-
142 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
215 PM CDT...

AT 142 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MINOR...OR NEAR FAIRFIELD...MOVING NORTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN BIRMINGHAM...GARDENDALE...FAIRFIELD...FULTONDALE...
PLEASANT GROVE...TARRANT...MIDFIELD...ADAMSVILLE...GRAYSVILLE...
SYLVAN SPRINGS...BROOKSIDE...MULGA...MAYTOWN...CARDIFF...B.J.C.C....
MINOR...LEGION FIELD...ENSLEY...
FORESTDALE AND BIRMINGHAM SOUTHERN COLLEGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3344 8689 3354 8707 3371 8695 3359 8674
TIME...MOT...LOC 1842Z 214DEG 14KT 3355 8693

32/DAVIS
Special weather statement, Aug 18, 1:57 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
157 PM CDT THU AUG 18 2016

ALZ027-028-181930-
TALLADEGA AL-CLAY AL-
157 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY AND EAST CENTRAL
TALLADEGA COUNTIES UNTIL 230 PM CDT...

AT 157 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF WALDO...OR 10 MILES WEST OF ASHLAND...MOVING EAST AT
15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ASHLAND...WALDO...ROSELLE...GUNTHERTOWN AND CHANDLER SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3323 8578 3317 8606 3333 8614 3343 8590
TIME...MOT...LOC 1857Z 250DEG 12KT 3327 8602

32/DAVIS
Special weather statement, Aug 18, 2:07 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
207 PM CDT THU AUG 18 2016

ALZ024-181945-
JEFFERSON AL-
207 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY
UNTIL 245 PM CDT...

AT 207 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR CARDIFF TO BIRMINGHAM. MOVEMENT WAS
NORTHEAST AT 20 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHERN BIRMINGHAM...TRUSSVILLE...GARDENDALE...FULTONDALE...
CENTER POINT...CLAY...PINSON...TARRANT...ARGO...WARRIOR...KIMBERLY...
GRAYSVILLE...MORRIS...BROOKSIDE...TRAFFORD...COUNTY LINE...CARDIFF...
B.J.C.C....BIRMINGHAM AIRPORT AND GRAYSON VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3378 8665 3377 8665 3377 8654 3374 8654
      3373 8653 3366 8653 3350 8683 3368 8698
      3384 8679 3384 8676
TIME...MOT...LOC 1907Z 238DEG 17KT 3369 8688 3356 8679

32/DAVIS
Special weather statement, Aug 18, 2:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
213 PM CDT THU AUG 18 2016

ALZ020-181945-
CHEROKEE AL-
213 PM CDT THU AUG 18 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEROKEE COUNTY
UNTIL 245 PM CDT...

AT 213 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LITTLE RIVER FALLS...OR 7 MILES NORTHEAST OF LITTLE RIVER CANYON
NATIONAL PRESERVE...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LITTLE RIVER CANYON NATIONAL PRESERVE...GAYLESVILLE...BLANCHE...
LITTLE RIVER FALLS...WESTERN WEISS LAKE...FULLERTON...CHESTERFIELD...
BROOMTOWN...NEW MOON AND LITTLE RIVER CANYON NP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3452 8551 3449 8550 3423 8545 3429 8574
      3436 8566 3437 8563 3439 8562 3440 8563
      3440 8561 3444 8558 3449 8557 3449 8556
      3450 8556 3450 8555 3453 8552
TIME...MOT...LOC 1913Z 210DEG 23KT 3444 8553

32/DAVIS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 12:33 PM CDTSpecial Weather StatementBMXBlount27 min
Aug 18, 12:53 PM CDTSpecial Weather StatementBMXRandolph37 min
Aug 18, 1:29 PM CDTSpecial Weather StatementBMXLee31 min
Aug 18, 1:31 PM CDTSpecial Weather StatementBMXSt. Clair44 min
Aug 18, 1:42 PM CDTSpecial Weather StatementBMXJefferson33 min
Aug 18, 1:57 PM CDTSpecial Weather StatementBMXClay33 min
Aug 18, 2:05 PM CDTAreal Flood AdvisoryBMXEtowah, St. Clair115 min
Aug 18, 2:07 PM CDTSpecial Weather StatementBMXJefferson38 min
Aug 18, 2:26 PM CDTSpecial Weather StatementBMXCoosa34 min
Aug 18, 2:40 PM CDTSpecial Weather StatementBMXCleburne35 min
Aug 18, 3:02 PM CDTSpecial Weather StatementBMXShelby43 min
Aug 18, 3:43 PM CDTSpecial Weather StatementBMXTalladega32 min
Aug 18, 3:55 PM CDTSpecial Weather StatementBMXCoosa35 min
Aug 18, 4:05 PM CDTSpecial Weather StatementBMXShelby40 min
Aug 18, 4:22 PM CDTAreal Flood AdvisoryBMXShelby3 hr
Aug 18, 4:33 PM CDTSpecial Weather StatementBMXElmore27 min
Aug 18, 4:50 PM CDTSpecial Weather StatementBMXChilton25 min
Aug 18, 5:33 PM CDTAreal Flood AdvisoryBMXJefferson117 min
Aug 18, 6:13 PM CDTSpecial Weather StatementBMXJefferson32 min
Aug 18, 6:23 PM CDTSpecial Weather StatementBMXAutauga52 min
Aug 18, 6:26 PM CDTSpecial Weather StatementBMXBibb49 min
Aug 18, 6:36 PM CDTSpecial Weather StatementBMXPickens24 min
Aug 18, 6:44 PM CDTAreal Flood AdvisoryBMXJefferson, Walker2 hr
Aug 18, 6:45 PM CDTSpecial Weather StatementBMXTuscaloosa30 min

Nearby

Special Weather Statements in Alabama, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.